question-icon

What is the cause and treatment for irritant dermatitis?

default
Posted on Fri, 11 Jul 2014
Question: What is wrong with me? i am relating this to laser hair removal and a chemical burn. Ill start from the beginning. In November and again in December I had a laser hair removal sessions, i had irritated red hair follicles on the the sides. Then in February I was cleaning my carpet, while rinsing out the canister and without even thinking about it I touched myself while adjusting my panties. 10 mins later I was having pain and few hrs later I was red and super swollen so I took a super hot bath to sooth but the outcome was not that, when I looked after my bath i saw Identical white spots on both sides of my inner labia. When I touched it i realized it was my skin and rolled it off, I scalded myself.
For 2 weeks I was very uncomfortable I felt minty sort of stinging burning but best described as if I had a breath mint there and I was hot . I used cortisone and antibiotic ointment. After 2 weeks it had became much better still very red and warm with very little discomfort and a slight minty burning sensation. Some days I am very red and the next day I can be pink. For the past 4 months when my period comes I am very irritated with sharp pains anywhere in my vulva I can't pin point where it is coming from. every month i have 2 weeks being worried then 2 weeks where I feel fine but when I look I see the redness has not gone. I have no pain during sex or urinating. This has been going on for 4 months coming and going also I believe my skin in my clitoral and urethane area is kinda yellowish. I have treated myself for a yeast infection no luck, I took a swab test and I have no bacteria. I have been married for 10 years and have no stds. This is mainly a strong to non existent minty feeling until my period comes, they stinging, burning sharp pains. I have no idea what this could be..
With the research I've done I think it maybe vulvodynia. Nerve damage from laser hair removal and then the chemical burn? Both hair removal and chemical burn can cause it from what I've read or I think maybe cytolyc vaginosis? I'm so lost! Over all I'm 36 , slender, healthy with no pass medical issues and not on any medications. I have no insurance right now and need to know what this is. I am hoping you can help me. I have several pictures.
doctor
Answered by Dr. Kakkar S. (54 minutes later)
Brief Answer:
Possibility of Irritant Dermatitis

Detailed Answer:
Hi. Thanks for posting your concern at HCM.

You have pretty much used everything by now.


Going through your query, I could relate this type of presentation to few of my patients who practice over enthusiastic hygiene which might irritate the mucosa e.g repeated washing with soaps, using either dettol or savlon or tea tree oil for cleansing etc thus leading on to an irritant dermatitis which confuses both the patient as well as the clinician, as to what is the real cause?? without realising that the overaggressive hygiene that they practice is itself the cause.

General measures:

-Avoid repeated douching, soaps or body wash, in there. Instead you can use just plain water for gentle cleansing.

Specific treatment:

-If I was your treating doctor I would have advised you to apply a mild to moderately potent topical steroid like beclomethasone twice daily for 7 days, preferably in combination with topical antifungal like clotrimazole. Combining antifungal with steroid would make sense because candida can cause superimposed infection over the already irritated skin.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kakkar S. (48 minutes later)
Since this has started I haven't used any soap or any hygiene products. When I shower I detach the shower head to rinse myself so soap doesn't rinse down to irritate. I wash my hair either before or after I shower so I'm not rinsing shampoo down either. So no products at all have touched this area. I was using a steroid I can't recall the name of it right now but it was given for my 3yr olds excema and I was using a anti fungal at the same time. I did this this for the first month then I was told that the steroid would thin my skin and cause more problems.. I keep myself clean and dry and wear loose clothes. I have changed all my hygiene products even tho I don't let anything touch this area. If the steroid can thin my skin they its gona give me more of a problem... Can you tell me what this could be??? Should I worry about it? Will it go away on its own after already 4/5 months. I know you can't give me an exact on these questions but what is most likely with my symptoms and does my skin looking yellow normal? Does my skin look damaged or does it look like an infection? Could I have developed vulvadinya??
This is so annoying I want it gone..
doctor
Answered by Dr. Kakkar S. (10 hours later)
Brief Answer:
Possibility of Vulvodynia

Detailed Answer:
Hi.

You don't seem to have any organic cause for the symptoms, vulvodynia is a definite possibility here.

Causes can be nerve irritation, hormonal changes, Allergies or irritation to chemicals or other substances, Hypersensitivity to yeast infections, Muscle spasms etc

Symptoms of vulvodynia usually begin suddenly and can last anywhere from months to years. Although the vulva usually appears normal, it may look a bit inflamed or swollen.

A burning pain is the single most common symptom of vulvodynia.


There is no specific treatment for vulvodynia, however, soaking in lukewarm or cool sitz baths may help.

Orally, Vit B12 in high doses e.g 1500 mcg per day for a month, may help.

Tricyclic antidepressants like Amitryptiline 25 mg once daily, increased to thrice daily if required, is also worth trying.

Anticonvulsants like carbamzepine 200 mg twice daily and gabapentin 300 mg once daily and increased to 300 mg thrice daily are other options.

The slight yellowish tinge that you notice is a normal variation


Take care
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9467 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the cause and treatment for irritant dermatitis?

Brief Answer: Possibility of Irritant Dermatitis Detailed Answer: Hi. Thanks for posting your concern at HCM. You have pretty much used everything by now. Going through your query, I could relate this type of presentation to few of my patients who practice over enthusiastic hygiene which might irritate the mucosa e.g repeated washing with soaps, using either dettol or savlon or tea tree oil for cleansing etc thus leading on to an irritant dermatitis which confuses both the patient as well as the clinician, as to what is the real cause?? without realising that the overaggressive hygiene that they practice is itself the cause. General measures: -Avoid repeated douching, soaps or body wash, in there. Instead you can use just plain water for gentle cleansing. Specific treatment: -If I was your treating doctor I would have advised you to apply a mild to moderately potent topical steroid like beclomethasone twice daily for 7 days, preferably in combination with topical antifungal like clotrimazole. Combining antifungal with steroid would make sense because candida can cause superimposed infection over the already irritated skin. Regards